Discussions that mention valium

Addiction & Recovery board


HISTORY - Recovering opiate addict - 22 Days clean.
I have been on xanax 1mg 4x's a day, it helped with my anxiety, but caused serious headaches. I was then switched to 15mg of librium 4x's a day, that didn't seem to work all that well. As of yesterday I was put on valium 10mg 4x's a day (not as needed, but EVERYDAY). I have GAD, Bi POlar Disorder, and Borederline Personality Disorder
I've never been addicted to benzo's, never gotten high from them, I'm ashamed to say I've actually tried to in the past...just didn't work. However, when taken in the right amounts, it actually works for me, by controlling the mania part of my Bi Polar.
QUESTION?
Lately I've read that benzo's are highly addictive. This scares me (even though they don't get me high). I was wondering if an addiction is possible even if you don't get high from the meds.

Any help would REALLY HELP ME...my meds are making me nervous to take them b/c of their addictive qualities in other people.

HELP!!!
Christy
Christy - I have been on Xanax as needed for about 3 years, so I am taking a much lower dose than you - only .5 mg when I really need it. I am not physically addicted (ie I don't crave it or have withdrawals if I don't take them for a while), but I guess you could say I am mentally addicted. I go into an absolute panic attack if I do not have my bottle of pills with me at all times.

It is important to remember that being addicted does not necessarily mean you are getting a "high" from it. It just means your body has gotten used to having the drug and it will be very angry when you stop taking the drug.

Even though benzos are addictive, I really don't think it is the same thing as being addicted to heroine or opiates. Benzos really aren't all that harmful, unless you totally overdose, which would be difficult to do, OR you just stop taking them suddenly without tapering. My only concern with getting addicted to them is that over time, they will not work as well for me, and I never want that day to come. Without them my anxiety and phobias are so bad I cannot leave thehouse.

Also, if and when your doctor decides to taper you off the valium, the only kind of "addiction" withdrawals you might have is physical discomfort, but if you follow a very slow and gradual tapering schedule, that should not be an issue.

Just remember you are not taking benzos to get a high, like you said - you are taking them to treat a mental disorder. There is quite a difference, and no need to feel guilty.
SadMum, thanks. No I am not a medical professional. Here is my story. First, I am a retired criminal justice administrator. I was an executive level manager for programs for victims of domestic violence, rape, child sexual abuse, etc. and later transitioned to the administrative end of law enforcement drug abatement and residential substance abuse programs for incarcerated adults and minors. When I was 16 my mother had breast cancer/radical masectomy and within 2 years both her parents died; she was understandably not coping well and the doctor placed her on Valium. A year later my father died from cancer; she remained on the Valium trying to cope with it all...just too much trauma in a very short period, plus I got married and moved away 3,000 miles. Consequently she tried to commit suicide because she couldn't cope. She was placed in a psychiatric hospital because of valium addiction and given electric shock treatments. They did not know or understand as much in those days, 37 years ago. After the electric shock treatments they sent her home where about one week later she had a grand mall seizure and nearly died, she was detoxing from the valium. It was a horrifying experience. I have never forgotten it. When I see others unknowingly say that Valium is not "that bad" I have flashbacks to that night my mother nearly died from it. Fast forward to my own personal experience many years later; I am in a car wreck, injure back, vicodin, wham/dependency/detox; my mother is subsequently killed in car crash and I was placed on Xanax....I naively had NO clue it is even related to the valium family, both being benzodiazepines. I was having a terrible time coping with her death, brought back flashbacks of everything, job stress, doctor just kept me on it too long...wham/dependency/detox again. Then I enter menopause and all that comes with it plus several surgeries...not wanting to be given ANYTHING with dependency tolerance/addiction risks, doctor puts me on Tramadol/Ultram....wham /dependency/detox again....facing surgery again next month..... so here I am...came here to this board in search of info on post detox surgery information trying to keep this s**t from happening to me again because I just don't have confidence that doctors know as much as they should....for me, I sure feel like they failed me miserably. I learned some of what I know through my work, but sadly almost everything I know is through personal experience and pain.
Sorry for the confusion. To clarify, there are multiple factors that would contribute to benzodiazepine withdrawal risk factors; doseage level is but one of those factors.

As previously stated in my post, among the factors would also include, but not limited to, the following----everyone's experience with stopping a drug is unique to their own chemistry, doseage level, and length of use. As part of a person's "own chemistry" would include medical condition(s) and other medications.

Risk of seizure is rare, but very real. I watched my mother nearly die of a grand mall seizure from Valium withdrawal. So, for me that reality is quite stark. For those wanting to learn more on benzodiazepine withdrawal risks, much information is available online. Best sources I have found are google searches--type in benzodiazepine withdrawal risks----look for credible websites that have .edu (academic institutions) or .gov---- also well known hospitals. For example, Mayo Clinic, John Hopkins, Stanford, Emory, etc. Check several, not just one.